Sarah Kunze ● 2 min read
Paracetamol (or acetaminophen) is one of the most extensively used analgesics/antipyretics in the world and, although it’s considered a safe drug when taken as recommended, there is a well established link between paracetamol toxicity and liver failure. Although hepatic failure and death are uncommon outcomes, paracetamol remains the most important, single cause of acute, severe and sudden onset of hepatic failure in western countries.
One of the mechanisms by which the overuse of paracetamol can cause acute liver failure is its ability to deplete the antioxidant glutathione. In the presence of paracetamol, the concentration of glutathione decreases by as much as 80-90%. It is shown that once your liver uses more than 30% of your total store of glutathione, you are already in trouble with increasing hepatocyte destruction. This can be as a result from both reduced glutathione stores as well as a toxic metabolite of paracetamol breakdown N-acetyl-p-benzoquinone imine (NAPQI).
Glutathione is considered to be one of the most important and abundant cellular antioxidants in the body. It is critical for regulating oxidative stress, detoxification and immune function and is most concentrated in the liver, where it is involved in the detoxification process. As paracetamol is almost completely metabolised by the liver, up to 96%, it relies upon abundant levels of glutathione to perform this vital function.
These adverse effects experienced as a result of ingesting paracetamol above therapeutic doses is due to how it is detoxified through the liver. Approximately 90% is metabolised to inactive sulfate and glucuronide conjugates that are then excreted in the urine. It’s the metabolism of the remainder, via cytochrome P450, that results in the liver becoming acutely saturated with NAPQI.
In normal conditions NAPQI is immediately bound by intracellular glutathione and eliminated in the urine, but with increased paracetamol doses this greater production of NAPQI further depletes glutathione stores.
Detoxification of NAPQI by conjugation with hepatic glutathione may be further impaired in the setting of malnutrition, recent fasting, an adult weight of under 50kg or advanced cirrhosis. These patients may, therefore, already be at higher risk of paracetamol toxicity.
The sulfhydryl donor N-acetylcysteine (NAC), a precursor for glutathione, speeds up the detoxification of NAPQI and is the only approved agent on the market for treatment of paracetamol overdose. Thus, early diagnosis and the use of NAC can considerably improved outcomes of patients who present with toxicity.
- Daly FFS, Fountain JS, Murray L, et al. Guidelines for the management of paracetamol poisoning in Australia and New Zealand - explanation and elaboration. Med J Aust 2008;188(5):296-302. [Full Text]
- Hinson JA, Roberts DW, James LP. Mechanisms of acetaminophen-induced liver necrosis. Handb Exp Pharmacol 2010;(196):369-405. [Full Text]
- Taylor RB. Family medicine principles & practice. Volume 1, 5th edition, Springer, 1998.
- Richie JP, Nichenametla S, Neidig W, et al. Randomized controlled trial of oral glutathione supplementation on body stores of glutathione. Eur J Nutr 2015;54(2):251-263. [Abstract]
- Hayward KL, Powell EE, Irvine KM. Can paracetamol (acetaminophen) be administered to patients with liver impairment? Br J Clin Pharmacol 2016;81(2): 210-222. [Full Text]